Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Missoula, MT

June 4, 2017Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 4, 2017, 5:13 PM MDT for Missoula County, Montana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2017, 5:13 PM MDT (23:13 UTC)
Expired
Jun 4, 2017, 5:45 PM MDT
In force
32 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Missoula County, MT

The radar

The Missoula radar (KMSX), 44 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:30 PM MDTNON-TSTM WND GST 432 Ene Clearwater, MTMESONET STATION TS856, CLEARWATER JNCTN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WUUS55 KMSO 042313
SVRMSO
MTC063-042345-
/O.NEW.KMSO.SV.W.0006.170604T2313Z-170604T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
513 PM MDT SUN JUN 4 2017

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Eastern Missoula County in west central Montana...

* Until 545 PM MDT

* At 513 PM MDT, a severe thunderstorm was located 14 miles south of
  Seeley Lake, or 25 miles northwest of Drummond, moving north at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

* Locations impacted include...
  Woodworth, Greenough and Clearwater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4688 11338 4689 11352 4712 11355 4711 11330
      4704 11330
TIME...MOT...LOC 2313Z 187DEG 23KT 4697 11345 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
423 
WWUS55 KMSO 042331
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
531 PM MDT SUN JUN 4 2017

MTC063-042345-
/O.CON.KMSO.SV.W.0006.000000T0000Z-170604T2345Z/
Missoula MT-
531 PM MDT SUN JUN 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EASTERN MISSOULA COUNTY...

At 530 PM MDT, a severe thunderstorm was located 7 miles south of
Seeley Lake, or 30 miles northeast of Missoula, moving north at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

Locations impacted include...
Woodworth and Clearwater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4699 11332 4702 11354 4712 11355 4711 11330
      4704 11330
TIME...MOT...LOC 2330Z 187DEG 23KT 4708 11343 

HAIL...1.00IN
WIND...60MPH
 
$$
874 
WWUS55 KMSO 042340
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
540 PM MDT SUN JUN 4 2017

MTC063-042350-
/O.EXP.KMSO.SV.W.0006.000000T0000Z-170604T2345Z/
Missoula MT-
540 PM MDT SUN JUN 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MISSOULA COUNTY WILL
EXPIRE AT 545 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed 
to expire.

LAT...LON 4699 11332 4702 11354 4712 11355 4711 11330
      4704 11330
TIME...MOT...LOC 2340Z 187DEG 23KT 4708 11343 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:11 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 4, 2:11 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
211 PM MDT Sun Jun 4 2017

.DISCUSSION...An approaching cold front, presently over Oregon
and Washington, will slowly approach the Northern Rockies through
this evening. As it does, increasing wind shear will interact with
an atmosphere that continues to moisten and grow unstable this
afternoon, something that is already apparent by the ongoing
thunderstorm activity across Lemhi County and much of SW Montana.
As the atmosphere grows increasingly favorable for thunderstorms,
so too will the potential for severe thunderstorms with the chief
threats being wind gusts in excess of 50 mph and hail around 1
inch in diameter. These storms will continue to affect the area
through this evening with the threat for strong/severe storms
persisting until around 10pm. Thereafter rain showers are likely
to linger overnight with some locations seeing some moderate
precipitation under the stronger convective precipitation cores.

Monday will be a pleasant early June day with temperatures running
near normal and the atmosphere showing continued signs of drying.
The exception to this will be in NW Montana and along the
Continental Divide where wrap around moisture will keep scattered
showers and cloudiness present throughout the day. Monday will
also start a warming and drying trend to last through mid week.
By Wednesday temperatures will be 15 to 20 degrees above average
with highs in the upper 80s to low 90s. Thursday will be another
hot day, with an increasing chance of thunderstorms ahead of the
next cold front.

Friday will mark the passage of a cold front with active, wet
weather including thunderstorms. By Saturday and Sunday, afternoon
temperatures will be in the upper 50s and 60s.&&

.AVIATION...A strong cold front is moving across the northern
Rockies today causing thunderstorms. Mainly showers and isolated
thunderstorms are expected behind the front and to affect terminal
KGPI. Further south and east affecting terminals KMSO, KBTM, and
KSMN some storms may be severe this afternoon and evening. Winds
over 50 knots are the most likely impact from strong
thunderstorms, and terminal KMSO is most likely to be affected
followed by KBTM. There is also a chance of some large hail over 1
inch in size with these storms. Expect storms to move east of the
Continental Divide around 06Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 4, 4:24 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Missoula MT
424 PM MDT SUN JUN 4 2017

MTZ007-042300-
Butte/Blackfoot Region MT-
424 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POWELL COUNTY UNTIL
500 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Garrison, or 12 miles east of Drummond, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Garrison, Jens, Brock Creek and Goldcreek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4647 11293 4651 11303 4676 11297 4667 11264
TIME...MOT...LOC 2223Z 202DEG 25KT 4660 11290
Special weather statement, Jun 4, 4:25 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Missoula MT
425 PM MDT SUN JUN 4 2017

MTZ007-042300-
Butte/Blackfoot Region MT-
425 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND
SOUTHWESTERN POWELL COUNTIES UNTIL 500 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond, moving north at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Drummond, New Chicago and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4650 11304 4652 11322 4679 11323 4677 11298
TIME...MOT...LOC 2225Z 185DEG 14KT 4660 11311
Special weather statement, Jun 4, 4:49 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
449 PM MDT SUN JUN 4 2017

MTZ007-043-042315-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
449 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...NORTH
CENTRAL GRANITE AND WESTERN POWELL COUNTIES UNTIL 515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Drummond, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garnet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4671 11342 4675 11357 4693 11352 4686 11326
TIME...MOT...LOC 2249Z 199DEG 15KT 4681 11344
Special weather statement, Jun 4, 5:10 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
510 PM MDT SUN JUN 4 2017

IDZ005-006-MTZ004-006-042345-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Lower Clark Fork Region MT-
510 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN
CLEARWATER...SOUTHEASTERN MINERAL AND SOUTHWESTERN MISSOULA COUNTIES
UNTIL 545 PM MDT/445 PM PDT/...

At 510 PM MDT/410 PM PDT/, Doppler radar was tracking a strong
thunderstorm 26 miles west of Victor, or 31 miles northwest of
Hamilton, moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lolo Pass, Lolo Hot Springs and Powell.

LAT...LON 4642 11458 4647 11483 4682 11476 4679 11438
TIME...MOT...LOC 2310Z 195DEG 29KT 4653 11468
Special weather statement, Jun 4, 5:11 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Missoula MT
511 PM MDT SUN JUN 4 2017

MTZ007-043-050000-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
511 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND
NORTHWESTERN POWELL COUNTIES UNTIL 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Seeley Lake, or 24 miles northwest of Drummond, moving
north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greenough and Clearwater.

LAT...LON 4684 11340 4685 11353 4705 11351 4700 11327
TIME...MOT...LOC 2310Z 187DEG 23KT 4696 11344
Special weather statement, Jun 4, 5:12 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Missoula MT
512 PM MDT SUN JUN 4 2017

MTZ004>006-043-042345-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
512 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND NORTH
CENTRAL RAVALLI COUNTIES UNTIL 545 PM MDT...

At 512 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Florence to near Woodside.
Movement was northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Missoula, Hamilton, Lolo, Stevensville, Victor, Florence, East
Missoula, Woodside, Pinesdale, Bell Crossing and Corvallis.

LAT...LON 4615 11426 4664 11427 4705 11394 4641 11393
TIME...MOT...LOC 2312Z 214DEG 24KT 4663 11422 4629 11421

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:28 PM MDTSpecial Weather StatementMSOSilver Bow32 min
Jun 4, 3:30 PM MDTSpecial Weather StatementMSODeer Lodge30 min
Jun 4, 3:48 PM MDTSpecial Weather StatementMSOMissoula27 min
Jun 4, 4:03 PM MDTSpecial Weather StatementMSODeer Lodge27 min
Jun 4, 4:18 PM MDTSpecial Weather StatementMSOMissoula27 min
Jun 4, 4:24 PM MDTSpecial Weather StatementMSOPowell36 min
Jun 4, 4:25 PM MDTSpecial Weather StatementMSOPowell35 min
Jun 4, 4:49 PM MDTSpecial Weather StatementMSOPowell26 min
Jun 4, 5:10 PM MDTSpecial Weather StatementMSO35 min
Jun 4, 5:11 PM MDTSpecial Weather StatementMSOPowell49 min
Jun 4, 5:12 PM MDTSpecial Weather StatementMSOMissoula33 min
Jun 4, 5:37 PM MDTSpecial Weather StatementMSOMissoula23 min
Jun 4, 5:46 PM MDTSpecial Weather StatementMSOMissoula29 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.